Format

Send to

Choose Destination
See comment in PubMed Commons below
Minerva Gastroenterol Dietol. 2011 Jun;57(2):213-29.

An update on drug induced liver injury.

Author information

1
Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor, MI, USA.

Abstract

Drug induced liver injury (DILI) is an uncommon cause of acute and chronic liver injury of increasing importance to patients, clinicians, and regulators. The incidence of DILI due to an individual agent is not well defined but population-based studies suggest that the overall incidence of DILI may be as high as 10 to 15 cases per 100000 patient years. Bona fide risk factors for DILI are also not well established, but ongoing multicenter registry studies such as the Drug Induced Liver Injury Network are attempting to identify the role of genetic, environmental, and immunological factors in DILI pathogenesis and outcomes. Acute hepatocellular injury (~50%) is more common than mixed or cholestatic liver injury but jaundiced DILI subjects with either type of liver injury have a ~10% risk of short-term mortality. Antibiotics are the most commonly implicated agents associated with DILI, but there are emerging reports of liver injury associated with the use of a multitude of herbal and dietary supplements. Despite their widespread use, the HMG-CoA reductase inhibitors or statins are an uncommon cause of idiosyncratic DILI. Furthermore, recent studies have shown that statins are actually safe and efficacious to use in hyperlipidemic patients with chronic liver disease. Acetaminophen hepatotoxicity remains a leading cause of severe acute liver injury. Limiting the amount of acetaminophen in prescription narcotic products may help reduce the incidence of future non-intentional overdoses but educating patients and providers of the multitude of over the counter products that contain acetaminophen is also recommended.

PMID:
21587150
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Minerva Medica
    Loading ...
    Support Center